Alert archive / Utah / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 10, 2009, 5:57 PM MDT for Kane County, Washington County, Utah. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2009, 5:57 PM MDT (23:57 UTC)
- Expired
- Sep 10, 2009, 7:08 PM MDT
- In force
- 71 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 12.0 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 102357 FFWSLC UTC025-053-110200- /O.NEW.KSLC.FF.W.0010.090910T2357Z-090911T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 557 PM MDT THU SEP 10 2009 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL KANE COUNTY IN UTAH... EAST CENTRAL WASHINGTON COUNTY IN UTAH... * UNTIL 800 PM MDT * AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND NORMALLY DRY WASHES...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3741 11312 3746 11286 3724 11282 3717 11309 $$ MS
1 follow-up statement
000 WGUS75 KSLC 110108 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 708 PM MDT THU SEP 10 2009 UTC025-053-110116- /O.CAN.KSLC.FF.W.0010.000000T0000Z-090911T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ WASHINGTON UT-KANE UT- 708 PM MDT THU SEP 10 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...INCLUDING ZION NATIONAL PARK... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER AND STREAM LEVELS HAVE DECREASED. REPORTS INDICATE THAT SOME RISES OCCURRED ON SMALL STREAMS AND DRY WASHES BUT FLASH FLOODING WAS NOT OBSERVED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3741 11312 3746 11286 3724 11282 3717 11309 $$ MS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:56 PM MDT, 2 hours 1 minute earlier.
Area forecast discussion, Sep 10, 3:56 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 356 PM MDT THU SEP 10 2009 .SYNOPSIS...HIGH PRESSURE ALOFT WILL BUILD ACROSS THE GREAT BASIN. MOISTURE OVER THE SOUTHERN HALF OF UTAH WILL MOVE SOUTH INTO EXTREME SOUTHERN UTAH AS A DRY NORTHERLY FLOW DEVELOPS ACROSS THE REST OF UTAH FRIDAY. MOISTURE RETURNS NORTHWARD HEADING INTO EARLY NEXT WEEK AHEAD OF AN APPROACHING STORM SYSTEM. && .DISCUSSION...REGIONAL WATER VAPOR LOOP DEPICTS VORTICITY MAXIMUM THAT WAS OVER SOUTHERN UTAH THIS MORNING HAS SPUN SOUTH INTO NORTHERN ARIZONA. FURTHER TO THE NORTH...THE DEVELOPING UPPER LOW POISED TO CLOSE OFF OVER THE NORTHERN/CENTRAL PLAINS IS JUST NOW ENTERING EASTERN MONTANA. A WEAK UPPER LEVEL FRONT EXTENDS FROM FAR EASTERN MONTANA SOUTHWEST TO NEAR KELY ON THE LEADING EDGE OF THIS FEATURE. A COMBINATION OF THE VORT MAX OVER THE SOUTH AND UPPER FRONT OVER THE NORTH HAS ENHANCED ISOLATED CONVECTION FROM NEAR TINTIC JUNCTION IN UTAH COUNTY SOUTH THROUGH THE SOUTHERN MOUNTAINS THIS AFTERNOON. ANTICIPATE CONTINUED ISOLATED COVERAGE THROUGH THIS EVENING AS MARGINAL MOISTURE/INSTABILITY WILL LINGER...BUT A TYPICAL DIURNAL DOWNTURN OF ACTIVITY IS EXPECTED WITH SUNSET. THAT SAID...ADDED ISOLATED COVERAGE ACROSS THE FAR SOUTHEAST AS AFOREMENTIONED AZ VORT MAX IS PROGGED TO PIVOT EAST OVERNIGHT PER NAM GUIDANCE. AS THE UPPER PLAINS LOW CLOSES OFF FRIDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE POSITIONED OVER THE GREAT BASIN WILL AMPLIFY NORTHWARD...WITH AXIS WELL WEST OF THE STATE. LOCALLY AN INCREASINGLY DRY NORTHERLY FLOW WILL DEVELOP AS A RESULT...PINNING MOISTURE/INSTABILITY SOUTH ALONG THE UT/AZ BORDER THROUGH SATURDAY. MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT THROUGH MID NEXT WEEK. UPPER PLAINS CLOSED LOW IS EXPECTED TO RETROGRADE WEST INTO THE NORTHERN ROCKIES SUNDAY...THEN LIFT NORTH ON MONDAY IN ADVANCE OF AN APPROACHING PACIFIC TROUGH. GFS HAS FINALLY COME AROUND TO THE EC/GEM SOLUTION IN LATEST RUN...AND SHOULD ALLOW DEEP LAYER MOISTURE TO REBOUND STARTING SUNDAY IN THIS SCENARIO. THE PEAK SURGE OCCURS TUESDAY/WEDNESDAY JUST AHEAD OF AND DURING PACIFIC TROUGH PASSAGE. HAVE TRENDED POPS/TEMPS ABOVE/BELOW CLIMO RESPECTFULLY MON THROUGH WEDNESDAY TO ACCOUNT FOR GROWING CONFIDENCE IN PATTERN EVOLUTION DUE TO CONSISTENCY BETWEEN MEDIUM RANGE GUIDANCE. && .AVIATION....VFR CONDITIONS EXPECTED TO PREVAIL AT KSLC THROUGHOUT THE PERIOD. NORTHWEST WINDS EXPECTED TO SWITCH TO THE SOUTHEAST DRAINAGE AROUND 04Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...MERRILL AVIATION...MYRICK FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Sep 10, 3:51 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 351 AM MDT THU SEP 10 2009 UTZ001>016-019>021-517-518-WYZ021-111200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 351 AM MDT THU SEP 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT INCREASING MOISTURE WILL SUPPORT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY ACROSS SOUTHERN UTAH. LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE THE GREATEST THREATS EXPECTED FROM THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM ACTIVITY IS EXPECTED TO BE SUPPRESSED TO THE ARIZONA BORDER REGION OF SOUTHERN UTAH FRIDAY AS DRIER AIR MOVES IN FROM THE NORTH...ONLY TO GRADUALLY RETURN NORTHWARD AND SPREAD ACROSS MUCH OF THE STATE BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Utah, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.